Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 91, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 2001, 7:37 PM CDT for Sedgwick County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 5, 2001, 7:37 PM CDT (00:37 UTC)
- Expired
- May 5, 2001, 8:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 23 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 5:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 870 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 060037 SVRICT KSC173-060100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 737 PM CDT SAT MAY 5 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MULVANE...OR ABOUT 15 MILES SOUTH OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DERBY AROUND 745 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR... THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY! FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 800 PM CDT. LAT...LON 3748 9735 3748 9716 3752 9714 3766 9723 /DARMOFAL X NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:00 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 5, 6:00 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 600 PM CDT SAT MAY 5 2001 ...MESOSCALE UPDATE... SEVERE WEATHER THREAT INCREASING EARLY THIS EVENING. COOLING ALOFT...WITH LOW-LEVEL MOISTURE ADVECTION...SHOULD INCREASE CAPE VALUES TO ABOVE 2000 J/KG. RUC SHOWS IMPROVING LOW-LEVEL WIND PROFILE FOR ROTATING STORMS OVER THE NEXT 1-2 HOURS...SEEING HIGHER TORNADO THREAT FOR NEXT SEVERAL HOURS OVER SOUTH CENTRAL KANSAS. LATER TONIGHT...MAY SEE EVENTUAL SQUALL LINE DEVELOPMENT GIVEN COOLER TEMPERATURES MOVING OVER DRYLINE. WOLF .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| May 5, 7:17 PM CDT | Tornado Warning | ICT | Sumner | 43 min |
| May 5, 7:59 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 46 min |
| May 5, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 5, 9:14 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| May 6, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 43 min |
| May 6, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 31 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 44 min |
| May 6, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 48 min |
| May 6, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.